Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Topeka, KS

March 12, 2006Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 12, 2006, 6:41 AM CST for Lyon County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2006, 6:41 AM CST (12:41 UTC)
Expired
Mar 12, 2006, 7:15 AM CST
In force
34 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Lyon County, KS

The radar

The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 6:54 AM CSTHAIL 12 E Americus, KSNEAR AMERICUS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 5:04 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 622 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
622 m²/s²
0-3 km storm-relative helicity
826 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 121242
SVRTOP
KSC111-121315-
/O.NEW.KTOP.SV.W.0007.060312T1241Z-060312T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
641 AM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 715 AM CST

* AT 640 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES WEST OF EMPORIA...MOVING NORTHEAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  EMPORIA...
  AMERICUS...
  ADMIRE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 119 AND 147.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 134.

LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST 
SEVERE WEATHER INFORMATION.

LAT...LON 3826 9634 3853 9635 3871 9609 3864 9601
      3850 9596

$$
2 follow-up statements
000 
WWUS53 KTOP 121255
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
655 AM CST SUN MAR 12 2006

KSC111-121315-
/O.CON.KTOP.SV.W.0007.000000T0000Z-060312T1315Z/
LYON-
655 AM CST SUN MAR 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CST
FOR NORTHERN LYON COUNTY...

AT 653 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR AMERICUS...OR ABOUT 9 MILES NORTH
OF EMPORIA...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
READING...ALLEN AND ADMIRE.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 132 AND 151.

LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3844 9631 3857 9636 3874 9614 3873 9599
      3852 9596

$$
000 
WWUS53 KTOP 121304
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
703 AM CST SUN MAR 12 2006

KSC111-121315-
/O.CON.KTOP.SV.W.0007.000000T0000Z-060312T1315Z/
LYON-
703 AM CST SUN MAR 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CST
FOR NORTHERN LYON COUNTY...

AT 700 AM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 6
MILES SOUTH OF ALLEN...OR ABOUT 12 MILES NORTH OF EMPORIA...MOVING
NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 132 AND 151.

AT 654 AM...HAIL THE SIZE OF QUARTERS WAS REPORTED NEAR AMERICUS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3844 9631 3857 9636 3874 9614 3873 9599
      3852 9596

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 5:30 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 12, 5:30 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
530 AM CST SUN MAR 12 2006

.UPDATE...NEW RUC HAS A MUCH SLOWER MOVEMENT OF THE DRYLINE THAN
EVEN THE 06Z NAM.  WITH ISSUANCE OF MORNING SEVERE THUNDERSTORM
WATCH DUE TO DEVELOPING ELEVATED STORMS...HAVE OPTED TO PULL
AFTERNOON SEVERE WORDING FARTHER WEST.

&&

.PREV DISCUSSION...

A STATIONARY FRONT STRETCHED FROM NORTHEAST OKLAHOMA ACROSS SOUTHERN
MISSOURI THIS MORNING WITH SIGNIFICANT MOISTURE POOLING TO THE
SOUTH.  SURFACE HIGH PRESSURE OVER IOWA KEPT THE FORECAST AREA COOL
WITH DEWPOINTS ONLY IN THE 30S VERSUS 60+ SOUTH OF THE FRONT.  WIND
PROFILERS SHOWED SOUTH/SOUTHEAST H850 FLOW OVER THE FRONT AT
FORECAST TIME.  THE WARM AIR AND ADDITION MOISTURE HAVE RESULTED IN
MID CLOUD FORMATION OVER THE NORTHCENTRAL COUNTIES THIS MORNING.

ADDITIONAL WARMING WILL CREATE A SLIGHT CHANCE FOR ELEVATED
THUNDERSTORMS THIS MORNING FOR MOST OF THE AREA.  THE SURFACE FRONT
WILL LIFT NORTH BY AFTERNOON ALLOWING DEWPOINTS TO JUMP ACROSS
EASTERN KANSAS.  MEANWHILE A LOW PRESSURE CENTER WILL MOVE FROM
EASTERN COLORADO TO NORTHEAST KANSAS BY SUNSET.  THIS WILL PUSH DRY
AIR INTO THE REGION FROM THE WEST AND SET UP A DRY LINE OVER THE
FORECAST AREA DURING PEAK HEATING.

AT THE CURRENT TIME...THE STRONGEST/SEVERE STORMS ARE EXPECTED TO
DEVELOP ALONG THE EASTERN FRINGE OF THE FORECAST AREA AROUND MID
AFTERNOON AND QUICKLY MOVE OFF TO THE EAST.  HAVE DEPICTED A CHANCE
FOR SEVERE STORMS FROM LAWRENCE TO GARNETT DURING THE AFTERNOON AND
ALSO THE DRY AIR INTRUSION FROM CENTRAL KANSAS ACROSS ABILENE TOWARD
MANHATTAN.

COOLER AIR AND STRATUS WILL SINK SOUTHEAST OVERNIGHT AS THE SURFACE
AND H500 LOWS MOVE TOWARD THE GREAT LAKES.  EXPECT TO SEE SOME LIGHT
PRECIP TOWARD THE NEBRASKA BORDER TONIGHT...AND WITH H850 TEMPS
DROPPING BELOW ZERO SOME OF THE LIGHT RAIN WILL MIX WITH SNOW.

ON MONDAY THE H500 LOW TILL BE OVER WISCONSIN AND SEEMS TOO FAR
NORTHEAST FOR MUCH MORE THAN SOME SPRINKLE/FLURRIES THIS FAR
SOUTHEAST.  HAVE OPTED TO HAVE A DRY FORECAST ON MONDAY WITH
DECREASING CLOUDS FORM THE WEST BY AFTERNOON.

ANOTHER SHORTWAVE ON TUESDAY MAY CREATE SOME MID CLOUDS FOR THE
AREA...BUT NO PRECIPITATION IS EXPECTED.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

THIS CONCLUDES MY FINAL MIDNIGHT SHIFT WITH RETIREMENT IN 12 DAYS.

ROGERS
Hazardous weather outlook, Mar 12, 5:15 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
515 AM CST SUN MAR 12 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-131115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
515 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR MORNING THUNDERSTORMS ACROSS THE AREA...SOME
POSSIBLY SEVERE WITH LARGE HAIL. THERE WILL BE A CHANCE FOR SEVERE
THUNDERSTORMS THIS AFTERNOON...ESPECIALLY EAST OF A LINE FROM
MARYSVILLE TO MANHATTAN TO COUNCIL GROVE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

THE FIRE DANGER INDEX WILL BE VERY HIGH THIS AFTERNOON OVER
NORTHEAST AND EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON...ESPECIALLY ALONG AND EAST
OF A LINE FROM HIAWATHA TO TOPEKA AND BURLINGTON.

In the hours before

Special weather statement, Mar 12, 5:45 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
545 AM CST SUN MAR 12 2006

KSZ036>038-054-121245-
GEARY-LYON-MORRIS-WABAUNSEE-
545 AM CST SUN MAR 12 2006

...SIGNIFICANT WEATHER ALERT FOR GEARY...WABAUNSEE...MORRIS AND LYON
COUNTIES UNTIL 645 AM CST...

AT 544 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF THUNDERSTORMS LOCATED 15 MILES SOUTH OF BURDICK...OR
ABOUT 34 MILES WEST OF EMPORIA...MOVING NORTHEAST AT 55 MPH. THESE
THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY
RAIN.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE BURDICK...WILSEY...
DUNLAP...COUNCIL GROVE...WHITE CITY...DWIGHT...ALTA VISTA...
VOLLAND...ALMA AND MCFARLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN
MILE MARKERS 308 AND 313 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Mar 12, 6:05 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
605 AM CST SUN MAR 12 2006

KSZ035-121300-
DICKINSON-
605 AM CST SUN MAR 12 2006

...SIGNIFICANT WEATHER ALERT FOR DICKINSON COUNTY UNTIL 700 AM CST...

AT 604 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF THUNDERSTORMS LOCATED 9 MILES SOUTHWEST OF
CARLTON...OR ABOUT 19 MILES SOUTHEAST OF SALINA...MOVING NORTHEAST AT
50 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND HEAVY RAIN.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE CARLTON...HOPE...
WOODBINE...ABILENE...ENTERPRISE...TALMAGE...MANCHESTER...MOONLIGHT
AND CHAPMAN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 268
AND 289 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Mar 12, 6:28 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
628 AM CST SUN MAR 12 2006

KSZ054-121315-
LYON-
628 AM CST SUN MAR 12 2006

...SIGNIFICANT WEATHER ALERT FOR LYON COUNTY UNTIL 715 AM CST...

AT 624 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF THUNDERSTORMS LOCATED 20 MILES SOUTHWEST OF
EMPORIA...MOVING NORTHEAST AT 45 MPH. THESE THUNDERSTORMS ARE CAPABLE
OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE EMPORIA...AMERICUS...
ADMIRE AND READING. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 118 AND 153 COULD ALSO BE AFFECTED. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Mar 12, 6:38 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
638 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     HAIL             6 N ABILENE             39.00N 97.21W
03/12/2006  E1.00 INCH       DICKINSON          KS   LAW ENFORCEMENT

&&

BYRNE
Special weather statement, Mar 12, 6:40 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
640 AM CST SUN MAR 12 2006

KSZ021-022-121315-
CLAY-RILEY-
640 AM CST SUN MAR 12 2006

...SIGNIFICANT WEATHER ALERT FOR CLAY AND RILEY COUNTIES UNTIL 715 AM
CST...

AT 638 AM CST...LOCAL LAW ENFORCEMENT REPORTED A SMALL CLUSTER OF
THUNDERSTORMS LOCATED 10 MILES SOUTHWEST OF WAKEFIELD...OR ABOUT 13
MILES NORTHEAST OF ABILENE...MOVING NORTHEAST AT 70 MPH. THESE
THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY
RAIN.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE WAKEFIELD...CLAY
CENTER...RILEY...LEONARDVILLE...GREEN AND RANDOLPH.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:00 AM CSTSevere Thunderstorm WarningTOPMorris37 min
Mar 12, 6:51 AM CSTSevere Thunderstorm WarningTOPClay24 min
Mar 12, 6:57 AM CSTSevere Thunderstorm WarningTOPDickinson22 min
Mar 12, 7:07 AM CSTSevere Thunderstorm WarningTOPMarshall, Riley34 min
Mar 12, 7:09 AM CSTSevere Thunderstorm WarningTOPWashington30 min
Mar 12, 7:12 AM CSTSevere Thunderstorm WarningTOPOsage, Shawnee48 min
Mar 12, 7:21 AM CSTSevere Thunderstorm WarningTOPMorris, Wabaunsee39 min
Mar 12, 7:26 AM CSTSevere Thunderstorm WarningTOPRepublic34 min
Mar 12, 7:34 AM CSTSevere Thunderstorm WarningTOPMorris41 min
Mar 12, 7:53 AM CSTSevere Thunderstorm WarningTOPDouglas, Jefferson35 min
Mar 12, 8:03 AM CSTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee42 min
Mar 12, 8:03 AM CSTSevere Thunderstorm WarningTOPJackson, Shawnee32 min
Mar 12, 8:07 AM CSTSevere Thunderstorm WarningTOPDickinson, Geary, Morris38 min
Mar 12, 8:30 AM CSTSevere Thunderstorm WarningTOPPottawatomie, Riley45 min
Mar 12, 8:38 AM CSTSevere Thunderstorm WarningTOPJackson, Pottawatomie67 min
Mar 12, 8:49 AM CSTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee41 min
Mar 12, 8:57 AM CSTSevere Thunderstorm WarningTOPMarshall, Nemaha29 min
Mar 12, 9:23 AM CSTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee52 min
Mar 12, 9:25 AM CSTSevere Thunderstorm WarningTOPBrown, Jackson50 min
Mar 12, 10:15 AM CSTSevere Thunderstorm WarningTOPJefferson13 min
Mar 12, 12:15 PM CSTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage45 min
Mar 12, 12:27 PM CSTTornado WarningTOPCoffey, Franklin, Osage48 min
Mar 12, 12:38 PM CSTSevere Thunderstorm WarningTOPAnderson, Coffey52 min
Mar 12, 1:09 PM CSTSevere Thunderstorm WarningTOPDouglas51 min
Mar 12, 1:19 PM CSTTornado WarningTOPAnderson35 min
Mar 12, 1:56 PM CSTSevere Thunderstorm WarningTOPAnderson17 min
Mar 12, 3:28 PM CSTWind AdvisoryTOPClay, Cloud, Dickinson, Geary, Lyon, Morris and 5 more4 hr
Mar 12, 5:44 PM CSTSevere Thunderstorm WarningTOPAnderson, Franklin23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.